Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 150, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2020, 8:38 PM CDT for Ellis County, Trego County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2020, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 2, 2020, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2093 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
124
WUUS53 KDDC 030138
SVRDDC
KSC051-195-030215-
/O.NEW.KDDC.SV.W.0150.200703T0138Z-200703T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
838 PM CDT Thu Jul 2 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Trego County in west central Kansas...
Ellis County in central Kansas...
* Until 915 PM CDT.
* At 837 PM CDT, a line of severe thunderstorms was located from 12
miles north of Ellis to near Ellis, moving east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Ogallah,
Emmeram, Yocemento, Riga and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 9904 3895 9989 3913 9988 3913 9904
TIME...MOT...LOC 0137Z 288DEG 32KT 3903 9957
HAIL...0.75IN
WIND...70MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:24 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 2, 7:24 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 724 PM CDT Thu Jul 2 2020 ...Updated for aviation discussion... .SHORT TERM...(This evening through Friday) Issued at 318 PM CDT Thu Jul 2 2020 Scattered thunderstorms are expected this afternoon into this evening as the atmosphere becomes very unstable with ample moisture at the surface. The strongest storms will be capable of producing large hail and damaging winds. Winds will generally be from the east to southeast. Any storms that do form should move east our of our area overnight leading to decreasing cloudiness. Winds will also become light and variable. It should be dry tomorrow morning with another chance of thunderstorms in the late afternoon to evening as the same conditions repeat. Winds will generally be from the southeast with increasing cloudiness. As for temperatures, lows tonight will range from the lower 60s across west central Kansas to around 70 degrees across south central Kansas. Highs tomorrow look to range from the low 90s along the I-70 corridor to upper 90s along the KS/OK border. .LONG TERM...(Friday night through Thursday) Issued at 318 PM CDT Thu Jul 2 2020 Weak disturbances will continue to move through the area this weekend into the early part of next week and trigger a few storms to form during peak heating. Any storms that do form should dissipate as they trek eastward overnight. Otherwise expect hot conditions to continue. A drier pattern sets up by mid week. Winds through the long term look to generally be form the south to southeast. As for temperatures, highs look to reach into the 90s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 719 PM CDT Thu Jul 2 2020 KDDC/KGCK and KHYS could be affected by a broke line of thunderstorms with high winds, brief heavy rain and small hail through 04 UTC. After that expect a return to VFR conditions and light winds. Winds will increase to 10 to 13 kts from the southeast with daytime heating by 18-20 UTC. The absence of upslope flow overnight will likely preclude the redevelopment of low stratus. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 95 67 92 / 30 10 20 20 GCK 66 95 66 93 / 30 20 20 30 EHA 66 97 66 93 / 20 20 30 30 LBL 66 97 66 95 / 20 20 30 20 HYS 68 93 68 92 / 40 10 20 20 P28 70 96 70 93 / 20 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Finch
Hazardous weather outlook, Jul 2, 5:29 AM CDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 529 AM CDT Thu Jul 2 2020 KSZ030-031-043>046-061>066-074>081-084>090-031030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 529 AM CDT Thu Jul 2 2020 /429 AM MDT Thu Jul 2 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will develop mid to late afternoon. A few of those storms may become severe anywhere across southwest and west central Kansas. The strongest storm today could become a supercell, capable of 70 mph winds and hail two inches in diameter or larger. Dangerous cloud to ground lightning is a hazard with all thunderstorms! Day 1 Hazards ------------- * Large Hail: Limited risk * Damaging Thunderstorm Wind: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Thunderstorms are in the forecast through early next week as low and mid level moisture will remain fairly high. The wind shear will weaken over the weekend and early next week, therefore the probability of severe weather will be rather limited. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk * Wednesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 2, 7:18 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CDT Thu Jul 2 2020
KSZ043-044-063-030115-
Finney KS-Lane KS-Scott KS-
718 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...EASTERN
SCOTT AND LANE COUNTIES UNTIL 815 PM CDT...
At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to near Grigston to 8
miles south of Friend. Movement was east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dighton, Grigston, Healy, Friend, Manning, Amy and Shields.
LAT...LON 3870 10040 3845 10037 3808 10048 3808 10097
3842 10088 3870 10090
TIME...MOT...LOC 0018Z 263DEG 19KT 3868 10081 3843 10079 3815 10087
GERARDSpecial weather statement, Jul 2, 7:25 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 725 PM CDT Thu Jul 2 2020 KSZ066-030115- Stafford KS- 725 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY UNTIL 815 PM CDT... At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Raymond, or 9 miles northeast of Hudson, moving west at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Stafford County. LAT...LON 3821 9873 3826 9871 3826 9847 3812 9847 TIME...MOT...LOC 0025Z 103DEG 10KT 3821 9855 GERARD
Special weather statement, Jul 2, 8:18 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Dodge City KS 818 PM CDT Thu Jul 2 2020 KSZ044-045-063-064-030215- Finney KS-Hodgeman KS-Lane KS-Ness KS- 818 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN NESS...NORTHWESTERN HODGEMAN AND EASTERN LANE COUNTIES UNTIL 915 PM CDT... At 818 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Pendennis to 15 miles west of Kalvesta. Movement was east at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dighton, Ransom, Utica, Alamota, Beeler, Pendennis and Arnold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3869 9989 3806 10015 3806 10066 3870 10038 TIME...MOT...LOC 0118Z 274DEG 19KT 3869 10033 3813 10055 GERARD
Local storm report, Jul 2, 8:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 3 WNW MANNING 38.57N 100.78W
07/02/2020 E1.75 INCH SCOTT KS PUBLIC
&&
JDFLocal storm report, Jul 2, 8:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 6 NE HUGOTON 37.25N 101.28W
07/02/2020 STEVENS KS PUBLIC
2 TO 3 INCH TREE LIMBS WERE DOWNED.
&&
JDFLocal storm report, Jul 2, 8:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 4 WSW MANNING 38.54N 100.80W
07/02/2020 E1.00 INCH SCOTT KS PUBLIC
&&
JDFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:18 PM CDT | Special Weather Statement | DDC | Lane | 57 min |
| Jul 2, 7:25 PM CDT | Special Weather Statement | DDC | Stafford | 50 min |
| Jul 2, 8:18 PM CDT | Special Weather Statement | DDC | Lane | 57 min |
| Jul 2, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 48 min |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 59 min |
| Jul 2, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
| Jul 2, 9:23 PM CDT | Special Weather Statement | DDC | Ness | 52 min |
| Jul 2, 9:35 PM CDT | Special Weather Statement | DDC | Hodgeman | 40 min |
| Jul 2, 10:02 PM CDT | Special Weather Statement | DDC | Rush | 43 min |
| Jul 2, 10:15 PM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| Jul 2, 11:11 PM CDT | Special Weather Statement | DDC | Stafford | 49 min |
| Jul 3, 5:38 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Jul 3, 5:41 PM CDT | Special Weather Statement | DDC | Gray | 49 min |
| Jul 3, 6:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.